Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS Goodland, KS

June 10, 2004Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 10, 2004, 7:45 PM CDT for Red Willow County, Nebraska. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2004, 7:45 PM CDT (00:45 UTC)
Expired
Jun 10, 2004, 8:45 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:50 PM CDTHAIL 1.255 Nw Lebanon, NE
Jun 10, 8:00 PM CDTTSTM WND DMGBartley, NE6 INCH TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 4:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2590 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2590 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
1.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS53 KGLD 110045
SVRGLD
NEC145-110145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM CDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 845 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DANBURY...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEBANON AROUND 750 PM CDT...
  MCCOOK AROUND 755 PM CDT...
  INDIANOLA AROUND 805 PM CDT...
  BARTLEY AROUND 810 PM CDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4000 10075 4000 10020 4035 10019 4035 10076

$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:46 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jun 10, 1:46 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT THU JUN 10 2004

.DISCUSSION...MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER OUTBREAK
EXPECTED TODAY. OTHER CHALLENGES WILL INCLUDE POST FRONTAL WINDS AND
TEMPERATURES AS WELL AS PRECIP CHANCES BENEATH ZONAL FLOW IN THE
EXTENDED.

SURFACE FEATURES WILL DETERMINING LOCATION OF SEVERE WEATHER THIS
AFTERNOON AND EVENING. A STRONG DRYLINE IS CONTINUING TO DEVELOP AND
MOVE OUT OF EAST CENTRAL COLORADO. DRYING EVIDENT BEHIND THIS
FEATURE ON WATER VAPOR IMAGERY. HENCE...STEEP MID LEVEL LAPSE RATES
OBSERVED FROM DENVER TO AMARILLO THIS MORNING WILL OVERSPREAD THE
TROPICAL LOW LEVEL AIRMASS OVER NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA THIS AFTERNOON. CURRENT OBJECTIVE ANALYSIS INDICATES ONLY
50 J/KG OF CONVECTIVE INHIBITION REMAINING IN THE WELL MIXED AREA
WEST OF THE LOW CLOUD COVER...BASICALLY ALONG HIGHWAY 27. EXPECT
INITIAL ATTEMPTS AT CONVECTION TO GET GOING BEFORE 2 PM MDT ALONG
THE CO/KS STATE LINE AS THE DRYLINE RUNS INTO THE UNSTABLE AIR.
STORMS COULD QUICKLY BECOME SEVERE...BUT RUC AND ETA FORECASTS
INDICATE MOISTURE MAY BE TOO SHALLOW FOR LONG-LIVED SUPERCELLS IN
THIS AREA. STORMS SHOULD INCREASE IN INTENSITY AND ORGANIZATION
THOUGH...AS THEY MOVE NORTH AND EAST TOWARD THE NEBRASKA BORDER AND
TO THE EAST OF HIGHWAY 83. THOSE AREAS SHOULD SEE THE HIGHEST THREAT
OF SEVERE WEATHER INCLUDING A FEW TORNADOES. THE TORNADO THREAT MAY
BE ENHANCED BY AN AREA OF DIFFERENTIAL HEATING THAT IS ALLOWING
WINDS TO REMAIN BACKED IN A SOUTHEASTERLY DIRECTION EAST OF HIGHWAY
83.

A SECOND AREA OF CONCERN WILL BY YUMA COUNTY COLORADO AND ADJACENT
COUNTIES IN NE/KS...WHERE RESIDUAL MOISTURE IS FORECAST TO REMAIN IN
PLACE TO THE NORTH OF THE DRYLINE BULGE AND SOUTH OF THE APPROACHING
COLD FRONT EARLY THIS EVENING. UPPER LEVEL DIVERGENCE WILL INCREASE
AHEAD OF AN 80 KNOT JET STREAK OVER CENTRAL COLORADO...AND THE RUC
BREAKS OUT PRECIP NORTH OF THE PALMER DIVIDE. THIS AREA WILL HAVE TO
BE WATCHED FOR ISOLATED LARGE HAIL AND TORNADOES INITIALLY...THEN
POSSIBLY TRANSITIONING TO A DAMAGING WIND EVENT AS CONVECTIVE
OUTFLOWS MOVE EAST AND SOUTHEAST INTO THE DEEP WELL MIXED AIR BEHIND
THE DRYLINE. ONE PIECE OF GOOD NEWS IS THAT RECENT RAINS SHOULD
LIMIT THE AMOUNT OF BLOWING DUST THIS EVENING.

THE COLD FRONT WILL USHER IN BREEZY CONDITIONS TONIGHT. LOWS WILL
NOT COOL OFF TOO MUCH BECAUSE OF THE WINDS...BUT A FEW UPPER 40S
COULD BE SEEN IN EASTERN COLORADO. FRIDAY LOOKS MAINLY DRY...UNLESS
SOME SPOTTY SHOWERS CAN DEVELOP. THERE WILL BE STEEP LAPSE RATES AND
COOLER AIR AT THE MID LEVELS. MODELS INDICATE DEWPOINTS WILL BE TOO
LOW AT SURFACE...BUT EVAPORATION/EVAPOTRANSPIRATION COULD COMPENSATE
TO PRODUCE SOME ISOLATED AFTERNOON SHOWERS.

CONVECTIVE FORECASTING CONTINUES TO BE THE MAIN CONCERN INTO
SATURDAY...AS THE TROPICAL AIR WILL TRY TO RETURN FROM OKLAHOMA AND
TEXAS. THE UPPER LEVEL FLOW WILL BECOME MORE ZONAL AS THE BASE OF A
LONGWAVE TROF SETS UP OVER THE CENTER PART OF THE COUNTRY. WITH 60S
DEWPOINTS EXPECTED BACK TO HILL CITY AND MCCOOK...THE AREA WILL
LIKELY SEE A SLIGHT RISK FOR SEVERE WEATHER ON SATURDAY...AND OTHER
STORMS COULD AGAIN ROLL OUT OF EASTERN COLORADO...SOMEWHAT SIMILAR
TO TODAY...BUT OF LESSER MAGNITUDE. ISOLATED TO SCATTERED STORMS
APPEAR POSSIBLE NEARLY EVERY DAY NEXT WEEK BENEATH ZONAL UPPER LEVEL
FLOW. IT APPEARS THAT DEEP MOISTURE MAY POOL ALONG A QUASISTATIONARY
FRONT AND MOVE BACK INTO THE HIGH PLAINS BY SUNDAY MORNING...AND
REMAIN IN PLACE THROUGH THE WEEK. TIMING AND COVERAGE OF
PRECIPITATION WILL DEPEND ON SURFACE FEATURES...BUT STORMS THAT DO
FORM MAY HAVE A GOOD DEAL OF MOISTURE TO WORK WITH...HOPEFULLY
HELPING THE DROUGHT SITUATION SOMEWHAT. TEMPERATURES LOOK TO REMAIN
SEASONABLY WARM WITH NO EXTREMES IN SIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BURKE
Hazardous weather outlook, Jun 10, 11:56 AM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT THU JUN 10 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1056 AM MDT (1156 AM CDT) THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED OVER THE REGION
THIS AFTERNOON AND EVENING...

.DAY ONE...TODAY AND TONIGHT

TWO AREAS OF SEVERE WEATHER CAN BE EXPECTED ACROSS MUCH OF THE
TRI STATE REGION THIS AFTERNOON AND TONIGHT. THE AIR MASS OVER THE
REGION REMAINS MOIST AND UNSTABLE. AN UPPER LEVEL STORM SYSTEM OVER
SOUTHERN UTAH THIS MORNING WILL MOVE EASTWARD OVER THE TRI STATE
REGION THIS AFTERNOON AND TONIGHT. IN ADDITION...AN AREA OF LOW
PRESSURE AT THE SURFACE DEVELOPING OVER EASTERN COLORADO WILL MOVE
INTO NORTHWEST KANSAS.

THE FIRST AREA OF SEVERE THUNDERSTORMS WILL FORM ALONG A DRY LINE
MOVING EASTWARD OUT OF EASTERN COLORADO EARLY THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY
AFTER 1 PM MDT (2 PM CDT)...AND THEN MOVE EASTWARD. THESE STORMS WILL
RAPIDLY BECOME SEVERE. ALTHOUGH SEVERE THUNDERSTORMS COULD OCCUR
ANYWHERE IN THE AREA...THE GREATEST THREAT WILL BE ALONG AND EAST OF
A LINE FROM BENKELMAN NEBRASKA TO GOODLAND TO TRIBUNE KANSAS.

IN ADDITION A SECOND AREA OF SEVERE THUNDERSTORMS WILL DEVELOP OVER
THE HIGHER TERRAIN OF NORTHEAST COLORADO EARLY THIS EVENING AND
MOVE EASTWARD ACROSS THE REGION. THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE
GREATEST THREAT FOR SEVERE WEATHER WILL EXTEND ALONG AND NORTH OF A
JOES COLORADO TO ST. FRANCIS TO MCCOOK NEBRASKA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS FROM
FRIDAY NIGHT THROUGH NEXT TUESDAY. AT THIS TIME...THE GREATEST
THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS THE ENTIRE AREA AFTER 1 PM
MDT (2 PM CDT).

LAMMERS

In the hours before

Local storm report, Jun 10, 7:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             12 E HILL CITY          39.37N 99.62W
06/10/2004  1.00 INCH        GRAHAM             KS   PUBLIC

&&

JD/DLN
Local storm report, Jun 10, 7:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             1 N BOGUE               39.37N 99.69W
06/10/2004  1.75 INCH        GRAHAM             KS   LAW ENFORCEMENT

&&

JD/DLN
Local storm report, Jun 10, 7:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM MDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             BOGUE                   39.36N 99.69W
06/10/2004  0.88 INCH        GRAHAM             KS   TRAINED SPOTTER

&&

JD/DLN
Local storm report, Jun 10, 7:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 E LEBANON             40.05N 100.18W
06/10/2004  0.75 INCH        FURNAS             NE   PUBLIC

0607 PM     HAIL             5 E LEBANON             40.05N 100.18W
06/10/2004  0.75 INCH        FURNAS             NE   PUBLIC

&&

JD/DLN
Local storm report, Jun 10, 7:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             2 NE DANBURY            40.06N 100.38W
06/10/2004  0.75 INCH        RED WILLOW         NE   TRAINED SPOTTER

&&

JD/DLN
Local storm report, Jun 10, 7:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             6 E HILL CITY           39.37N 99.73W
06/10/2004  2.75 INCH        GRAHAM             KS   NWS EMPLOYEE

&&

JD/DLN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:08 PM CDTSevere Thunderstorm WarningGLDRed Willow37 min
Jun 10, 9:02 PM CDTSevere Thunderstorm WarningGLDRed Willow13 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.